NIght Horrors

Discussion in 'Dr. Stephen Nagler (Archived Answers)' started by sgal, Apr 5, 2014.

  1. Dr. Nagler is not accepting new questions.
    Dismiss Notice
tinnitus forum
    1. sgal

      sgal Member

      Location:
      USA
      Tinnitus Since:
      7/2005
      Cause of Tinnitus:
      ? probably hearing loss.
      Hi Dr. Nagler,

      I know you must receive a lot of messages so I thank you for reading mine. Last night was tough. Nights often are but last night was wicked. I wondered if you could shed any light on this problem and a couple of related questions. My tinnitus becomes louder at night the moment I take my hearing aids out and that's understandable, although it didn't use to be that way. I believe my tinnitus was terribly worsened in January from the level it use to be because of taking a course of clindamycin and ciprodex for an ear ache and sinus infection. I was later told by a ENT I saw who took me off those meds, that I probably had a virus and no infection at all. Sorry, I'm getting off course.

      Anyway, at night when I take my hearing aids off and go to bed my tinnitus gets so much louder. It continues to worsen during the night. It woke me up several times last night and it sounded like I had an electrical plant humming in my head dynamic enough to serve the whole city. In the morning, once I get up and start moving, it calms down a lot, even if I don't put my hearing aids back in for a while. What causes this? It scares me and I become afraid of what I would do if my whole day was like this. Sound machines don't help much. In fact, sometimes they seem to make it worse. I can't figure out if it's laying down, the quiet of the night combined with taking out my hearing aids or what is doing this.

      I also have a related question. My doctor wants me to go up on Zoloft to help me cope with all this. I started at 25 mg, went up to 50 and now she wants me to go up to 75 mg. She says tinnitus is not a side effect of Zoloft but my medication insert from the pharmacy says that it is. I know that depression is important to manage if you have T but I don't want to make it worse. She also has suggested that I take a Klonopin .5 mg before bed and again in the morning. I can't handle the sedation I have during the day with it though. It does help when I take it at night and I'm pretty sure last night was worse because I didn't have any pills left to take last night.

      Thank you for allowing me to contact you.

      Shirley
       
    2. Dr. Nagler

      Dr. Nagler Member

      Location:
      Atlanta, Georgia USA
      Tinnitus Since:
      04/1994
      Hi Shirley -

      Let me answer your questions one-by-one ...

      You wrote:

      I know you must receive a lot of messages so I thank you for reading mine. Last night was tough. Nights often are but last night was wicked. I wondered if you could shed any light on this problem and a couple of related questions. My tinnitus becomes louder at night the moment I take my hearing aids out and that's understandable, although it didn't use to be that way. I believe my tinnitus was terribly worsened in January from the level it use to be because of taking a course of clindamycin and ciprodex for an ear ache and sinus infection. I was later told by a ENT I saw who took me off those meds, that I probably had a virus and no infection at all. Sorry, I'm getting off course.

      No way to know, of course. But in my experience it is much more likely that your tinnitus got worse because of your earache and sinus infection than because of the medication. You just focused on the medication because in your mind it was the most likely culprit - but I don't see it that way. No, my money's on the virus.

      ................

      Anyway, at night when I take my hearing aids off and go to bed my tinnitus gets so much louder. It continues to worsen during the night. It woke me up several times last night and it sounded like I had an electrical plant humming in my head dynamic enough to serve the whole city. In the morning, once I get up and start moving, it calms down a lot, even if I don't put my hearing aids back in for a while. What causes this? It scares me and I become afraid of what I would do if my whole day was like this. Sound machines don't help much. In fact, sometimes they seem to make it worse. I can't figure out if it's laying down, the quiet of the night combined with taking out my hearing aids or what is doing this.

      Shirley, it seems to me that you are allowing your tinnitus to drive your bus. You need to develop a strategy for taking charge again. Perhaps start with the book Tinnitus: A Self-Management guide for the Ringing in Your Ears by Jane Henry and Peter Wilson. (Anybody can contact me off the board for information on how to obtain a very inexpensive copy!) But as long as your tinnitus is driving your bus, you are going to try to figure out your tinnitus. And that is an endeavor pretty much doomed from the start ... because tinnitus is a crazy driver!

      I do have one other suggestion. Even though you feel that sound machines don't help much, do keep some soft sound around you in the bedroom to take the edge off the silence of the night. That way your auditory system won't have to strain so hard to hear what's around you, which is why you have an auditory system in the first place. So make its job a little easier by avoiding total silence. Just a little soft sound will do the trick.

      .....................

      I also have a related question. My doctor wants me to go up on Zoloft to help me cope with all this. I started at 25 mg, went up to 50 and now she wants me to go up to 75 mg. She says tinnitus is not a side effect of Zoloft but my medication insert from the pharmacy says that it is. I know that depression is important to manage if you have T but I don't want to make it worse. She also has suggested that I take a Klonopin .5 mg before bed and again in the morning. I can't handle the sedation I have during the day with it though. It does help when I take it at night and I'm pretty sure last night was worse because I didn't have any pills left to take last night.

      Shirley, I am not going to second-guess your doctor. She knows you far better than I. But I certainly would not be concerned about the effect increasing your Zoloft from 50mg daily to 75mg might have on your tinnitus. In the extremely unlikely event that your tinnitus gets worse, you can always back it down to 50mg again. And if your tinnitus doesn't settle back down again within a few days, it wasn't the Zoloft in the first place!

      All the best -

      Dr. Stephen Nagler
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.